Alert archive / Montana / Flash Flood Warnings in 2000

Flash Flood Warning 9, NWS Glasgow, MT

July 10, 2000Garfield County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 10, 2000, 8:43 PM MDT for Garfield County, Montana. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 8:43 PM MDT (02:43 UTC)
Expired
Jul 11, 2000, 1:30 PM MDT
In force
17 hr
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 100 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 110245
FFWGGW
MTC033-110730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARFIELD COUNTY IN NORTHEAST MONTANA

* UNTIL 130 PM MDT

* AT 833 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL SCATTERED OVER GARFIELD
  COUNTY...MOVING NORTHEAST AT 15 MPH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...JORDAN...COHAGEN AND SAND SPRINGS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4744 10763 4692 10765 4717 10634 4791 10645

.END

76

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:00 PM MDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MDT, 6 hours 43 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT MON JUL 10 2000

DAY 10 OF THE SW FLOW OVER NEMONT WITH SVR CONVECTION KNOCKING AT
THE DOOR AGAIN THIS AFTERNOON AND EVENING.

THE GOOD NEWS HOWEVER THAT THERE SHOULD BE A BREAK IN THE ACTION FOR
ALL BUT THE EXTREME EASTERN CWFA ON TUESDAY AND MAYBE EVEN
WEDNESDAY.

MODELS IN FAIR AGREEMENT IN THE SHORT WITH THE H5 PATTERN SHIFTING
THE CENTRAL CONUS RIDGE BACK OVER THE REGION BY WEDNESDAY. THIS
WOULD WARM AND DRY OUT THE ATMOSPHERE A TAD OVER THE REGION.

FOR TONIGHT...WITH BRIDGES BEING WASHED OUT OR THREATENED AT TIMES.
AREAS IN THE SOUTHERN CWFA HAVE RECIEVED UP TO 6 INCHES OF RAINFALL
OVER THE PAST WEEK...AND WILL NOT TAKE ANY MORE RAIN. HAVE ISSUED
FFA FOR THE WESTERN CWFA ALREADY...AND WILL ISSUE THE EASTERN CWFA
LATER AS THE STORMS GET CLOSER TO THE REGION.

TUESDAY...ANOTHER SHORTWAVE MOVES UP...THIS TIME IT SHOULD ONLY
EFFECT THE EASTERN CWFA...WILL KEEP IN THE CHC RANGE FOR THE
REGION...WHERE SLGT CHC WEST LOOKS GOOD. WEDNESDAY...WILL GO WITH 20
POPS FOR NOW LATER SHIFTS COULD LOWER THEM WITH NEW MODEL RUNS.

TEMPS...NO ARGUEMENTS WITH THE NEW MAV GUIDANCE.          PROTON

EXTENDED...UPPER LEVEL RIDGE BUILDS ACROSS THE INTERMOUNTAIN WEST ON
THURSDAY AND BEGINS TO SHIFT EAST AGAIN ON FRIDAY. 70H TEMPERATURES
OVER GGW RISE DRAMATICALLY FROM +7 ON WEDNESDAY MORNING...TO +14
FRIDAY AFTERNOON. THIS SHOULD HELP TO CAP THUNDERSTORSM...BUT WITH
RESIDUAL LOW LEVEL MOISTURE AND STRONG SURFACE HEATINNG...WILL LEAVE
MENTION OF THUNDERSTORMS. WILL ALSO PUSH TEMPERATURES UP ACCORDINGLY
ON THURSDAY AND FRIDAY. GULF OF ALASKA LOW TRIES TO PUSH INLAND A
BIT FRIDAY AND INTO SATURDAY...BEING LOCATED OVER SEATTLE SATURDAY
MORNING. THIS PUSHES THE RIDGE AXIS FURTHER EAST INTO THE
DAKOTAS...WITH SOUTHWESTERLY FLOW ALOFT AND LOWER THICKNESS VALUES
OVER CWA AGAIN. THIS PUTS US BACK INTO THE FAVORED PATTERN FOR
THUNDERSTORM DEVELOPMENT.   POHL

GGW TBTTT 060/086 059/091 058/091 061/094 062/088 948222/87333
GDV TTTTT 062/087 059/093 061/094 061/095 062/091 946242/87333

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:01 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 10, 6:44 PM MDTTornado WarningGGWValley61 min
Jul 10, 7:01 PM MDTSevere Thunderstorm WarningGGWGarfield, Prairie59 min
Jul 10, 7:54 PM MDTSevere Thunderstorm WarningGGWRichland66 min
Jul 10, 7:57 PM MDTFlash Flood WarningGGWPrairie3 hr
Jul 10, 8:02 PM MDTSevere Thunderstorm WarningGGWMcCone58 min
Jul 10, 8:08 PM MDTSevere Thunderstorm WarningGGWRoosevelt67 min
Jul 10, 8:19 PM MDTSevere Thunderstorm WarningGGWDawson71 min
Jul 10, 8:23 PM MDTSevere Thunderstorm WarningGGWSheridan67 min
Jul 10, 8:28 PM MDTFlash Flood WarningGGWDawson, McCone, Richland, Roosevelt, Sheridan3 hr
Jul 10, 8:43 PM MDTFlash Flood WarningGGWGarfield5 hr
Jul 10, 10:19 PM MDTSevere Thunderstorm WarningGGWGarfield56 min

Nearby

Flash Flood Warnings in Montana, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.